A fatal case of amphetamine induced ischaemic colitis

    loading  Checking for direct PDF access through Ovid

Abstract

Amphetamine induced ischaemic colitis is an exceedingly rare presentation of amphetamine toxicity. The cases reported in the literature have described mild or transient disease. We present a fatal case of ischaemic colitis induced by amphetamine use in a 44-year-old woman who presented in extremis after a cardiac arrest en route to the emergency department. A short history of headache, abdominal pain, vomiting and agitation preceded her admission. Imaging revealed changes consistent with ischaemic colitis. Emergency laparotomy revealed widespread colonic necrosis necessitating a subtotal colectomy. Despite aggressive resuscitation and inotropic support from arrival, the patient deteriorated intraoperatively and died in the immediate postoperative period. Histology showed arterial type ischaemia/reperfusion injury of the area supplied by the superior mesenteric artery. The patient's serum amphetamine level was 0.52mg/l (peak therapeutic levels <0.2mg/l). The postmortem examination concluded that amphetamines were the likely cause of the vasospasm, leading to profound colonic ischaemia.

Related Topics

    loading  Loading Related Articles